Florida, 2008

Damaging Wind in Florida, June 28, 2008

June 28, 2008 · NWS TAE · 1 event in 1 county or zone

An afternoon severe thunderstorm on the 28th blew down trees on Old Blue Springs Road. A jeep carrying two teens collided with a fallen oak tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon severe thunderstorm on the 28th blew down trees on Old Blue Springs Road. A jeep carrying two teens collided with a fallen oak tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 28, 8:14 AM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 8:14 AM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 AM EDT SAT JUN 28 2008

.DISCUSSION...DEEP LAYER RIDGING EXISTS S OF THE AREA WITH THE UPPER
RIDGE OVER S FL AND THE NRN BAHAMAS AND THE SURFACE RIDGE AXIS A BIT
N OF THERE. A WEAK UPPER LEVEL LOW IS SEEN IN WATER VAPOR IMAGERY
OVER THE WRN GOMEX, WHILE AN UNSEASONABLY STRONG UPPER LOW IS MOVING
SEWD FROM THE NRN PLAINS INTO THE UPPER MS VALLEY. NOT SEEING A LOT
OF CONVECTION OVER THE NE GULF THIS MORNING. HOWEVER, INLAND AREAS
ARE GETTING AN EARLY START WITH A TS ALREADY FIRING OVER OUR CENTRAL
PANHANDLE ZONES (WALTON AND HOLMES). UNFORTUNATELY, WE DO NOT HAVE
THE BENEFIT OF A 12Z KTAE SOUNDING TODAY. HOWEVER, MODEL SOUNDINGS
INDICATE A MOIST PROFILE IN PLACE WITH PW ROUGHLY 1.7-1.8 INCHES.
LOW TO MID LEVEL MEAN VECTOR WINDS WILL BE OUT OF THE W TODAY AT
10-15 KT (SEA BREEZE REGIME 5). THIS IS A FAVORABLE REGIME FOR
CONVECTIVE COVERAGE AND THE LIKELY POPS IN THE FORECAST CERTAINLY
LOOK JUSTIFIED. NO UPDATES ARE PLANNED AT THIS TIME.

&&

.MARINE...WINDS AND SEAS WILL REMAIN LOW WITH THE SURFACE RIDGE AXIS
ACROSS THE AREA. THEY MAY INCREASE SLIGHTLY SUNDAY AND MONDAY WITH
THE APPROACH OF THE TROUGH...BUT STILL REMAIN BELOW CAUTION LEVELS.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE COASTAL
WATERS...MAINLY DURING THE LATE NIGHT AND MORNING HOURS.

&&

.AVIATION...ANOTHER ACTIVE DAY IN TERMS OF SHWR/TSTRM ACTIVITY
EXPECTED. STARTING OUT THE MORNING WITH VFR CONDITIONS AT ALL
TERMINALS. DO SEE A FEW THUNDERSTORMS BETWEEN KPFN AND KDHN MOVING
EAST AND NORTHEAST...BUT AT THIS POINT NOT THREATENING ANY
TERMINALS. FOR THE REST OF THE MORNING WILL EXPECT A SCT-BKN CU
FIELD TO RAPIDLY DEVELOP WITH PERHAPS A SHOWER OR STORM IN THE
VICINITY OF KPFN BY NOON. AFTER NOON EXPECT STORM COVERAGE TO FILL
IN ACROSS THE AREA AND HAVE TEMPOS FOR IFR/MVFR VIS/CIG FOR THIS
CONVECTION ALL TERMINALS INTO THE EARLY EVENING HOURS. SHWRS/STRMS
DISSIPATE SLOWLY INTO THE LATER EVENING HOURS. AREAS THAT RECEIVE
RAINFALL TODAY WILL STAND THE CHANCE FOR PATCHY GROUND FOG AFTER
MIDNIGHT WITH KVLD AND KTLH THE MOST LIKELY CANDIDATES.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.HYDROLOGY...PER YESTERDAYS DROUGHT INFO STATEMENT ISSUED BY THIS
OFFICE...MOST OF OUR SW GA ZONES HAVE SLIPPED BACK INTO SEVERE (D2)
DROUGHT CONDITIONS. THE WET PATTERN WE WILL BE IN FOR THE NEXT
COUPLE OF DAYS SHOULD HELP A LITTLE.

&&

.PREV DISCUSSION...
428 AM EDT SAT JUN 28 2008

.SHORT TERM...
(TODAY THROUGH MONDAY) THERE IS GOOD AGREEMENT AMONG THE LATEST
NUMERICAL GUIDANCE IN SHEARING OUT TO THE EAST WHAT IS LEFT OF THE
WEAK WESTERN GULF TROUGH AS A DEEP TROUGH DEVELOPS OVER THE EASTERN
THIRD OF THE CONUS BY MONDAY. ABUNDANT DEEP LAYER MOISTURE WILL
CONTINUE ACROSS OUR REGION THROUGH THE PERIOD...WITH A MEAN WEST
WIND OF 10 TO 15 KT IN THE 1000-700 MB LAYER. SUCH CONDITIONS
TYPICALLY FAVOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS OUR AREA...AND THIS PATTERN WILL HOLD THROUGH MONDAY. ON
MONDAY THERE MAY BE SOME ADDITIONAL FORCING AHEAD OF THE APPROACHING
TROUGH...WHICH COULD ENHANCE DEEP MOIST CONVECTION. HIGH TEMPS WILL
CONTINUE NEAR AVERAGE...BUT WILL BE HIGHLY DEPENDANT (I.E. HOW WARM
AND HOW EARLY) ON WHERE/WHEN THE RAIN DEVELOPS EACH DAY. THE GFS
CONTINUES TO OVER-FORECAST SURFACE DEWPOINTS...RESULTING IN TOO MUCH
SBCAPE AND EXAGGERATED VERTICAL THETA-E GRADIENTS. THE NAM FORECAST
SOUNDINGS LOOK MORE REALISTIC GIVEN THE SYNOPTIC PATTERN. THUS WE
THINK THE THREAT OF HAIL/WET MICROBURSTS IS RATHER LIMITED...AND
WOULD FALL SHORT OF SEVERE LEVELS IN MOST CASES.

.LONG TERM...
(MONDAY NIGHT THROUGH SATURDAY)...GFS AND ECMWF IN FAIRLY GOOD
AGREEMENT THIS TIME AROUND...WITH THE LATEST GFS A LITTLE LESS
AGGRESSIVE THAN PREVIOUS RUN IN ITS SOUTHWARD PUSH OF DRIER AIR
BEGINNING ON TUESDAY. HOWEVER...AS THE VIGOROUS SHORT WAVE...
CURRENTLY SEEN DROPPING SOUTHEASTWARD INTO THE NORTHERN PLAINS...
ROUNDS THE BOTTOM OF THE MEAN TROUGH OVER THE EASTERN U.S. ON
TUESDAY...DRIER AIR WILL TEMPORARILY SPREAD SOUTHWARD ACROSS THE TRI
STATE AREA. HOWEVER...EXPECT A FAIRLY RAPID RETURN OF MOISTURE BY
FRIDAY...AS THE EASTERN U.S. TROUGH RAPIDLY LOSES AMPLITUDE...AND
THE SUBTROPICAL RIDGE BEGINS TO BUILD WESTWARD ACROSS FLORIDA ONCE
AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  90  71  92  72  88 /  60  20  50  20  60
PANAMA CITY  92  76  90  76  88 /  50  20  40  20  50
DOTHAN       92  72  92  71  87 /  60  30  60  30  50
ALBANY       93  72  92  72  88 /  60  30  60  30  50
VALDOSTA     91  71  91  71  87 /  60  30  60  30  60
CROSS CITY   91  71  90  71  87 /  60  20  50  20  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...MROCZKA
PREVIOUS DISCUSSION...DUVAL/FOURNIER
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Jun 28, 4:02 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 AM EDT SAT JUN 28 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-290915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
502 AM EDT SAT JUN 28 2008 /402 AM CDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION AGAIN TODAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS COULD BRIEFLY APPROACH SEVERE LEVELS WITH
MARGINALLY SEVERE HAIL AND/OR WIND AND TORRENTIAL DOWNPOURS.
HOWEVER...LIKE MOST SUMMER DAYS...LIGHTNING WILL BE THE MOST
WIDESPREAD THREAT. ALSO...BRIEF WATERSPOUTS CAN OCCASIONALLY
DEVELOP WITH LITTLE OR NO WARNING DURING THE SUMMERTIME OVER THE
WARM WATERS OF THE GULF OF MEXICO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH MONDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
WHILE WIDESPREAD HAZARDOUS WEATHER IS UNLIKELY...A FEW STORMS
COULD PRODUCE LOCALIZED FLOODING...STRONG WIND GUSTS...FREQUENT
LIGHTNING...AND HAIL. A DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY IS FORECAST TUESDAY THROUGH THURSDAY AS A DRIER AIRMASS
MOVES OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jun 28, 10:16 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1116 AM EDT SAT JUN 28 2008

FLZ013-014-281545-
CALHOUN-GULF-
1016 AM CDT SAT JUN 28 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN CALHOUN AND
NORTHERN GULF COUNTIES IN THE EASTERN FLORIDA PANHANDLE...

* UNTIL 1045 AM CDT

AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF BLOUNTSTOWN...MOVING EAST
AT 25 MPH.

WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THIS STORM WHICH CAN
BRING DOWN TREE LIMBS AND KNOCK OVER LOOSE OUTDOOR OBJECTS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 28, 12:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 PM EDT SAT JUN 28 2008

FLZ018-019-281745-
JEFFERSON-MADISON-
114 PM EDT SAT JUN 28 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON AND
WESTERN MADISON COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 145 PM EDT

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF MONTICELLO...MOVING EAST AT 25
MPH.

SMALL HAIL...AND WIND GUSTS TO AROUND 50 MPH ARE EXPECTED WITH THIS
STORM WHICH CAN DOWN TREE LIMBS AND KNOCK OVER UNSECURED OUTDOOR
OBJECTS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 28, 12:21 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
121 PM EDT SAT JUN 28 2008

GAZ157-158-281800-
GRADY-THOMAS-
121 PM EDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GRADY AND THOMAS COUNTIES
IN SOUTHWEST GEORGIA...

* UNTIL 200 PM EDT

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CLUSTERED ALONG A LINE EXTENDING FROM PELHAM TO
15 MILES SOUTH OF CAIRO...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
  OCHLOCKNEE BY 130 PM EDT.
  THOMASVILLE BY 145 PM EDT.
  COOLIDGE BY 155 PM EDT.
  5 MILES WEST OF BOSTON BY 200 PM EDT.

WINDS GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS WHICH CAN
DOWN TREE LIMBS AND KNOCK OVER UNSECURED OUTDOOR OBJECTS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 28, 12:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
158 PM EDT SAT JUN 28 2008

FLZ018-019-028-029-281845-
JEFFERSON-LAFAYETTE-MADISON-TAYLOR-
158 PM EDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN
JEFFERSON...NORTHERN LAFAYETTE...MADISON AND NORTHERN
TAYLOR COUNTIES...

* UNTIL 245 PM EDT

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CLUSTERED ALONG A LINE EXTENDING FROM 10
MILES SOUTH OF QUITMAN TO 10 MILES EAST OF PERRY...MOVING EAST AT
20 MPH.

THESE STORMS WILL BE NEAR...
  MADISON BY 215 PM EDT.

WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS IN
ADDITION TO SCATTERED TO FREQUENT LIGHTNING STRIKES.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 28, 1:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
204 PM EDT SAT JUN 28 2008

GAZ146-147-158>160-281845-
BROOKS-COLQUITT-COOK-LOWNDES-THOMAS-
204 PM EDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BROOKS...
COLQUITT...COOK...LOWNDES AND THOMAS COUNTIES IN SOUTH
CENTRAL GEORGIA...

* UNTIL 245 PM EDT

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
DOERUN TO 10 MILES SOUTHWEST OF QUITMAN...OR ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF MOULTRIE TO 10 MILES SOUTHWEST OF QUITMAN...
MOVING EAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  QUITMAN BY 210 PM EDT.
  SPARKS BY 225 PM EDT.
  WEST VALDOSTA BY 230 PM EDT.
  VALDOSTA BY 230 PM EDT.

WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS IN
ADDITION TO SCATTERED TO FREQUENT LIGHTNING STRIKES.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 28, 1:40 PM EST
Where
Madison County, 7.95 mi E of Madison
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
30.470, -83.266

A severe thunderstorm blew down several trees. Two Lee teens were injured in an automobile accident when their Jeep collided with an oak tree that fell on Old Blue Springs Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111909.